What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jan 9, 3:22 PM EST, 1 hour 16 minutes earlier.
Area forecast discussion, Jan 9, 3:22 PM EST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
322 PM EST Tue Jan 9 2024
.SYNOPSIS...
Strong low pressure will move into the Great Lakes through this
evening and the cold front associated with the low will pass
through the area tonight. Impacts include heavy rain and
flooding, wintry mix and snow in the mountains, damaging winds,
moderate tidal flooding, and dangerous marine conditions. High
pressure builds to our south in the wake of the low pressure
system Wednesday afternoon through Thursday. Another strong low
pressure system is set to impact the area Friday into Saturday.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
Strong closed low pressure and its associated negatively tilted
trough will move through the midwest into the Great Lakes this
evening before eventually moving into southern Canada for
Wednesday. The cold front associated with this system will pass
through our area from southwest to northeast this evening into
the early overnight hours.
Ahead of the cold front, subtropical moisture is advecting into
the area and can be seen well on the advected layered
precipitable water satellite imagery with the source region of
the airmass connected to the tropics. This warm and moist air
is overrunning cooler air in place, and this has caused
widespread rain across the area. The warm air advection has
taken over over the Allegheny Highlands, causing snow to change
to rain for most areas. However, the Winter Weather Advisory
continues until 4 PM for the eastern slopes with surface
temperatures near freezing causing pockets of freezing rain.
The heaviest rain is expected along and just ahead of this
boundary for about at 1 to 3 hour period where rainfall rates
around an inch per hour are likely. This is in response to the
strong low-level forcing (note very strong low-level jet
(progged winds around 50 to 80 knots around 2 to 4kft above the
surface) and anomalously high moisture content (pwats around 3
to 4 standard deviations above climo according the the 12z
NAEFS). The combination of already saturated soils and heavy
rainfall will exacerbate the flood threat late this afternoon
through this evening, and may even pose a threat for flash
flooding. Stay tuned to the latest watches and potential
warnings regarding the flood threat during this time and be
ready to take action if warnings are issued. As of now, the
Flood Watch continues for most of the area this afternoon
through tonight. Widespread rainfall amounts of 1-3" are
expected, with higher amounts of 4" possible along/east of the
Blue Ridge. The foothills of the Blue Ridge could see totals up
to 5" given the strong convergent flow into the ridge.
Strong Winds: An unprecedented LLJ is likely to develop over
the eastern half of the CWA with the strongest winds expected
late this afternoon and evening. Current soundings continue to
indicate 50-70KT at 925mb, and 70-90KT at 850mb. The evening
sounding tonight at IAD could break observed wind records at
925mb, 850mb, and 700mb.
The main issue is going to be whether all of this wind mixes down to
the surface. Southerly wind events struggle to do this as warm air
aloft moving over a cooler rainy surface airmass results in a
stable environment. However, given the strength and speed of
this system, strong pressure falls, and high precip rates, some
of this wind should mix down. The current thinking is winds gust
to 40-50 mph west of I-95 and Wind Advisory is in effect. A
High Wind Warning has been issued for the I-95 corridor to the
Bay for gusts around 45 to 60 mph. The combination of strong
winds and saturated soil may caused numerous instances of wind
damage with is co-located with the evening commute.
A Wind Advisory remains in effect for the Allegheny Front
through late this afternoon.
Severe: While a convective line may move through the area, the
current thinking is that it will be elevated in nature, embedded
within the warm advection precipitation. It is uncommon for
strong winds to be brought down in this environment, but this
situation will be monitored. SPC has brought the MRGL risk of
SVR weather across the southern Chesapeake Bay with the general
TSTM southeast of I-95.
In terms of temperatures, very strong WAA in southerly flow is going
to rapidly bring temps to 50s and low 60s in the evening east of
the Blue Ridge. However, some valleys west of the Blue Ridge
may remain trapped in the 40s since low-level cold air will be
tough to mix out.
The cold front sweeps through the area tonight, though some
showers and light rain linger into Wednesday morning. On the
backside mountain snow showers are expected to pick up Wednesday
morning and continue through Wednesday night. A Winter Weather
Advisory is in effect for locations along and west of the
Allegheny Front. Dry conditions return to most other locations
Wednesday due to a downsloping flow. While strong winds
decrease late tonight, winds will increase again for Wednesday
from cold advection and pressure rises as high pressure builds
closer to the area from the central CONUS tightening the
pressure gradient. The strongest wind field appears that it will
be in the higher elevations into eastern WV, north-central and
western MD, and northern VA. A Wind Advisory is in effect for
these areas. Elsewhere, gusts of 35-45 mph are most likely
before winds diminish toward evening.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
High pressure will build to our south Wednesday night through
Thursday and a weak cold front will pass through Thursday.
Little moisture will be associated with this, so dry conditions
will most likely persist. High pressure will settle overhead for
Thursday night.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
On Friday a potent upper trough and associated surface low swings
from the southern Plains into the Ohio Valley. Precipitation most
likely moves into our area during Friday afternoon, but could arrive
in our southwestern zones by the morning. The heaviest rain likely
occurs Friday evening into the overnight. Snow is also possible over
the higher elevations, with upslope precip possibly continuing
through the weekend. After rain exits Saturday morning, most of the
area (excluding upslope) will be dry Saturday and Sunday. With the
potential of yet another soaking rain, there is the possibility of
flooding. We will continue to monitor this, as well as possible snow
accumulations across the mountains, and the potential for damaging
wind gusts, as we get closer to the weekend.
Some guidance brings precipitation into the region on Monday with a
few passing weak perturbations, but low confidence yields only
slight chance/chance PoPs. The colder air mass in place would
currently suggest wintry precip, but we will continue to
monitor.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
A strong area of low pressure moving to our northwest will bring
multiple weather hazards to the terminals this afternoon/evening.
Heavy rain at times along with strong winds will be the primary
threats. High wind warnings are in effect for DCA/BWI/MTN, where
wind gusts of 50-55 knots are possible this evening. IAD will also
see very strong winds, but more in the 40-45 knot range. There will
be a pretty quick cutoff from east to west, with CHO and MRB seeing
less windy conditions, with gusts in the 20-25 knot range. Winds
will be predominantly out of the southeast.
VFR conditions return Wednesday with gusty winds continuing through
the afternoon. Westerly/southwesterly winds are forecast to gust 25
to 35 knots at all terminals with winds expected to decrease
Wednesday evening. Strongest winds will be from IAD to MRB where
gusts of closer to 40 knots are possible at times. Peak wind speeds
will be around the morning/midday timeframe, but will then taper off
towards the evening as the pressure gradient weakens over the area
as low pressure moves further away.
High pressure briefly returns Wednesday night and moves offshore
into Thursday ahead of the next system. Winds will be light and
variable Wednesday night, before turning out of the southeast at 10-
15 knots Thursday.
VFR conditions are expected to start on Friday morning but
conditions deteriorate as precipitation moves in during the
afternoon. Rain exits Friday night into Saturday morning. Winds
out of the southwest increase out of the south Friday night,
gusting 20- 25 kts for most terminals, possibly up to 30 kts.
Winds turn southeast and increase significantly Saturday,
gusting 30-35 kts, before starting to decrease in the evening.
&&
.MARINE...
Southeasterly winds will strengthen through this afternoon.
Extremely Dangerous marine conditions will develop this afternoon
and evening as a strong cold front approaches from the west. The
tight pressure gradient and very strong winds aloft will lead to
Storm Force winds over all waters. Gale force winds are expected
elsewhere. There is still some uncertainty in wind strength given
stable low levels. Waves are forecast 6 to 9 feet across the middle
of the bay this evening. The strongest winds are most likely this
evening around 5 PM to 10 PM.
As the area of low pressure moves over the area, winds are expected
to diminish late tonight. Winds will then increase again Wednesday
as the area of low pressure departs. Gale Warnings have been hoisted
for all waters as a result. Winds will be out of the southwest with
this event.
As low pressure departs to the north and east, winds taper off
Thursday as high pressure briefly returns and then moves offshore.
No marine headlines are expected on Thursday at this time.
As low pressure moves through the area Friday, SCAs will likely be
needed Friday afternoon and increase to gale-force overnight. Winds
over the waters likely remain elevated at high-end SCA/gale-force
through Saturday.
&&
.TIDES/COASTAL FLOODING...
Strong low pressure will move into the Great Lakes today into
tonight. The cold front associated with the low will approach
the waters during this time before passing through overnight.
Strong onshore flow will strengthen and become quite strong later
today into tonight ahead of the cold front. Anomalies will most
likely sharply increase during this time and tidal flooding is
expected. Water levels may reach well into moderate flood stage
for several locations, causing significant tidal flooding (tidal
anomalies around 3 to 5 feet are possible). Some spots could
even come close to major flood stage if winds are as strong as
forecast along the Chesapeake Bay, so will have to monitor this
very closely. The tide cycle late today into tonight will be
when the highest water levels will occur. Elevated water levels
likely persist into Wednesday morning, but anomalies should
start to drop given a westerly wind. However, with anomalies so
high, and winds being more out of the WSW rather than the NW,
anomalies could remain somewhat elevated even into Wednesday
afternoon, though likely not as high as today. Preparation for
significant tidal flooding will likely be needed for this event.
Any remaining Coastal Flood Watches have been converted to Coastal
Flood Warnings and Advisories.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flood Watch through Wednesday morning for DCZ001.
High Wind Warning until 1 AM EST Wednesday for DCZ001.
Coastal Flood Advisory until 10 PM EST this evening for DCZ001.
Coastal Flood Warning from 10 PM this evening to 10 AM EST
Wednesday for DCZ001.
MD...Flood Watch through Wednesday morning for MDZ003>006-008-011-
013-014-016>018-502>508.
High Wind Warning until 1 AM EST Wednesday for MDZ011-013-014-
016>018-504-506-508.
Coastal Flood Warning from 10 PM this evening to 10 AM EST
Wednesday for MDZ013.
Wind Advisory until 5 PM EST this afternoon for MDZ001.
Wind Advisory from 6 AM to 5 PM EST Wednesday for MDZ001-501-
502.
Winter Weather Advisory from 1 AM to 2 PM EST Wednesday for
MDZ001.
Wind Advisory from 9 AM to 5 PM EST Wednesday for MDZ003-004.
Wind Advisory until 1 AM EST Wednesday for MDZ004>006-008-503-
505-507.
Coastal Flood Warning from 7 PM this evening to 1 PM EST
Wednesday for MDZ008.
Coastal Flood Warning until 1 AM EST Thursday for MDZ011-508.
Coastal Flood Warning until 11 PM EST Wednesday for MDZ014.
Coastal Flood Advisory until 10 PM EST this evening for MDZ016.
Coastal Flood Warning from 10 PM this evening to 6 AM EST
Wednesday for MDZ016.
Coastal Flood Warning until 4 PM EST Wednesday for MDZ017.
Coastal Flood Warning until 6 AM EST Wednesday for MDZ018.
Winter Weather Advisory until 4 PM EST this afternoon for
MDZ501.
VA...Flood Watch through Wednesday morning for VAZ025>031-036>040-
050-051-053>057-501>508-526-527.
High Wind Warning until 1 AM EST Wednesday for VAZ053>055-057-
527.
Coastal Flood Advisory until 10 PM EST this evening for VAZ054.
Coastal Flood Warning from 10 PM this evening to 10 AM EST
Wednesday for VAZ053-054.
Wind Advisory until 5 PM EST this afternoon for VAZ503.
Wind Advisory from 6 AM to 5 PM EST Wednesday for VAZ025>027-
029-030-503-504-507-508.
Wind Advisory from 9 AM to 5 PM EST Wednesday for VAZ028-031.
Wind Advisory until 1 AM EST Wednesday for VAZ056-501-502-
505>508-526.
Coastal Flood Advisory until 10 PM EST this evening for VAZ057.
Coastal Flood Warning from 10 PM this evening to 6 AM EST
Wednesday for VAZ055-057-527.
WV...Flood Watch through Wednesday morning for WVZ050>053-055-502-
504>506.
Wind Advisory until 5 PM EST this afternoon for WVZ501-505.
Wind Advisory from 6 AM to 5 PM EST Wednesday for WVZ050-055-
501>506.
Winter Weather Advisory from 1 AM to 2 PM EST Wednesday for
WVZ501-505.
Wind Advisory from 9 AM to 5 PM EST Wednesday for WVZ051>053.
Winter Weather Advisory until 4 PM EST this afternoon for
WVZ503.
MARINE...Storm Warning until 4 AM EST Wednesday for ANZ530>543.
Gale Warning from 4 AM to 6 PM EST Wednesday for ANZ530>543.
&&
SYNOPSIS...BJL
NEAR TERM...BJL/ADS/CPB
SHORT TERM...CPB
LONG TERM...BRO
AVIATION...BJL/BRO/CPB
MARINE...BJL/CPB
TIDES/COASTAL FLOODING...LWXHazardous weather outlook, Jan 9, 3:30 PM EST, 1 hour 8 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
330 PM EST Tue Jan 9 2024
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-101000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
330 PM EST Tue Jan 9 2024
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...This Afternoon and Tonight
A strong area of low pressure will impact the region, bringing
multiple hazards as follows.
A Flood Watch is in effect through tonight.
A Storm Warning is in effect through tonight.
Coastal Flood Warnings are in effect through tonight.
A High Wind Warning is in effect for most of the area until 1 AM.
A Wind Advisory is in effect for Cecil County during this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
The Flood Watch continues until 7 AM Wednesday.
Coastal Flood Warnings continue Wednesday.
A Gale Warning is in effect for the waters Wednesday.
Low pressure will bring a soaking rain Friday afternoon into
early Saturday with instances of flooding possible along with the
potential for isolated instances of wind damage.
.SPOTTER INFORMATION STATEMENT...
Spotters should be prepared to report rain and wind measurements,
and any instances of wind damage and flooding from late tonight
through Wednesday.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-101000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
330 PM EST Tue Jan 9 2024
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...This Afternoon and Tonight
A strong area of low pressure will impact the region, bringing
multiple hazards to the area.
A Winter Weather Advisory is in effect until 4 PM.
A Wind Advisory is in effect for the Blue Ridge and areas along
and north of Interstate 66 through 1 AM and a High Wind Warning is
in effect for portions of central Maryland during this time.
A Flood Watch is in effect through tonight. River Flood Watches
and warnings are also in effect.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
A Flood Watch is in effect until 7 AM Wednesday. River Flood
Watches are also in effect, and river flooding may continue
through the end of the week.
A Wind Advisory is in effect for north-central Maryland and for
locations along and west of the Blue Ridge Mountains Wednesday.
Low pressure will bring a soaking rain Friday afternoon into early
Saturday with instances of flooding possible along with the
potential for isolated instances of wind damage.
.SPOTTER INFORMATION STATEMENT...
Spotters should be prepared to report snow, ice, rain, wind
measurements, and any instances of wind damage and flooding from
late tonight through Wednesday.
MDZ001-501-502-VAZ503-504-WVZ501>506-101000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
330 PM EST Tue Jan 9 2024
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...This Afternoon and Tonight
A strong area of low pressure will impact the region, bringing
multiple hazards to the area.
A Wind Advisory is effect for Garrett, western Grant, western
Pendleton, and western Highland counties until 5 PM.
A Flood Watch is in effect through tonight for eastern Allegany,
eastern Mineral, eastern Grant, Pendleton, and Highland Counties.
Isolated instances of flooding are possible elsewhere as well.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
The Flood Watch continues until 7 AM Wednesday.
A Winter Weather Advisory is in effect for locations along and
west of the Allegheny Front Wednesday.
A Wind Advisory is in effect for Wednesday.
Accumulating snow is possible Friday before precipitation changes
to a soaking rain. Isolated instances of flooding are possible
along with isolated instances of wind damage Friday night.
The potential for accumulating snow exists Saturday along with
the possibility for isolated instances of wind damage.
.SPOTTER INFORMATION STATEMENT...
Spotters should be prepared to report snow, ice, rain, and wind
measurements, or instances of wind damage and flooding from late
tonight through Wednesday.
In the hours before
Local storm report, Jan 9, 4:01 PM EST, 37 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
401 PM EST Tue Jan 09 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM Snow Bayard 39.27N 79.37W
01/09/2024 M1.9 inch Grant WV Co-Op Observer
&&
Event Number LWX2400309
KLWLocal storm report, Jan 9, 4:03 PM EST, 35 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
403 PM EST Tue Jan 09 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0401 PM Flood 3 N Cobham 38.10N 78.27W
01/09/2024 Albemarle VA Trained Spotter
Water across the road, numerous locations along Route
231 in NE Albemarle Co.
&&
Event Number LWX2400310
STRONGLocal storm report, Jan 9, 4:19 PM EST, 19 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
419 PM EST Tue Jan 09 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM Flood Stratmeade Springs 38.85N 77.24W
01/09/2024 Fairfax VA Mesonet
The stream gauge on Accotink Creek at Strathmeade
Springs crossed minor flood stage. At this level,
Woodburn Road is covered by approximately 6 inches of
water at its lowest point.
&&
Event Number LWX2400312
ADSLocal storm report, Jan 9, 4:20 PM EST, 18 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
420 PM EST Tue Jan 09 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM Flood 3 NE Gainesville 38.82N 77.58W
01/09/2024 Prince William VA Mesonet
The stream gauge on Little Bull Run near Artemus road
hit a flood stage of 4.5 feet. At 4.5 feet, Artemus Road
is flooded.
&&
Event Number LWX2400313
JMGLocal storm report, Jan 9, 4:23 PM EST, 15 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
423 PM EST Tue Jan 09 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 PM Non-Tstm Wnd Dmg 1 N Marlton 38.77N 76.79W
01/09/2024 Prince Georges MD County Emergy Mg
Tree fell onto single family home at 8600 block of
Monmonth Drive. No injuries.
&&
Event Number LWX2400314
KLWLocal storm report, Jan 9, 4:26 PM EST, 12 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
426 PM EST Tue Jan 09 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 PM Snow 1 NW Ridgeley 39.65N 78.78W
01/09/2024 M5.8 inch Allegany MD Trained Spotter
&&
Event Number LWX2400315
KJPNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1148414, 1148415, 1148416, 1148417, 1148418, 1148419, 1148420, 1148421, 1148422, 1148423, 1148424, 1148425, 1148426, 1148427, 1148428, 1148429, 1148431, 1148433, 1148436, 1148435, 1148438.